Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Hastings, NE

March 16, 2017Dawson County, Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this red flag warning at Mar 16, 2017, 3:13 AM CDT for Dawson County, Furnas County, Gosper County, Nebraska. It took effect at Mar 16, 2017, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 3:13 AM CDT (08:13 UTC)
In effect from
Mar 16, 2017, 3:00 PM CDT
Expired
Mar 16, 2017, 8:00 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS83 KGID 160813
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
313 AM CDT Thu Mar 16 2017

...Critical Fire Weather Conditions Expected This Afternoon...

NEZ060-072-082-161700-
/O.NEW.KGID.FW.W.0009.170316T2000Z-170317T0100Z/
Dawson-Gosper-Furnas-
313 AM CDT Thu Mar 16 2017

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 060, 072 AND 082...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 3 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 060 Dawson, 
  Fire Weather Zone 072 Gosper and Fire Weather Zone 082 Furnas.

* WINDS...From the west sustained around 20 MPH, and gusting 25 to
  perhaps 30 MPH.

* RELATIVE HUMIDITY...Dropping into the 10 to 20 percent range for
  several hours, before increasing after sunset. 

* IMPACTS...Any fires that occur will spread rapidly and be
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pfannkuch
2 follow-up statements
349 
WWUS83 KGID 162001
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
301 PM CDT Thu Mar 16 2017

...Critical Fire Weather Conditions Expected This Afternoon...

NEZ060-072-082-170100-
/O.CON.KGID.FW.W.0009.000000T0000Z-170317T0100Z/
Dawson-Gosper-Furnas-
301 PM CDT Thu Mar 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060,
072 AND 082...

* AFFECTED AREA...In Nebraska, Fire Weather Zone 060 Dawson, 
  Fire Weather Zone 072 Gosper and Fire Weather Zone 082 Furnas.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that occur will spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
697 
WWUS83 KGID 170058
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
758 PM CDT Thu Mar 16 2017


NEZ060-072-082-170200-
/O.EXP.KGID.FW.W.0009.000000T0000Z-170317T0100Z/
Dawson-Gosper-Furnas-
758 PM CDT Thu Mar 16 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060, 072 AND
082...

Relative humidity values are increasing this evening and winds 
are not as breezy as they were thus reducing the fire concern.
Wind could still be breezy and change directions with the frontal
passage tonight. This may impact any ongoing fires. Because
conditions are improving the Red Flag Warning will be allowed to
expire.  

$$

Billings Wright

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 16, 1:04 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 16, 1:04 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
104 AM CDT Thu Mar 16 2017

.SHORT TERM...(This evening through Thursday)
Issued at 302 PM CDT Wed Mar 15 2017

Main forecast issue will be fire weather potential for Thursday
along with determining high temperatures for Thursday.

Tonight, a warm front will slide east into the CWA overnight and
will bisect the CWA by about 12Z as it continues to make its
eastward progression, introducing significantly warmer air at the
surface. An upper level ridge will build in and give us warmer air
aloft. Went a bit colder for ODX compared to Superblend.

The progression and positioning of the surface warm front will be a
big player in how windy we get on Thursday, and subsequently will
significantly affect how much of an issue that fire weather will be.
High temperatures will also likely be affected by where the warm
front will be by peak heating hours on Thursday afternoon. Numerical
models are reaching a good consensus that this warm front will
nearly stall in or around the CWA, or potentially west of the CWA
according to the 12Z run of the NAM. I knocked down temperatures a
bit from the previous forecast, figuring that the warm front may
struggle to make it very far east. Relative humidity gets below 20
percent in our western CWA, but wind speeds should save us from
reaching critical fire conditions, as the warm front positions would
discourage strong wind.

.LONG TERM...(Thursday night through Wednesday)
Issued at 302 PM CDT Wed Mar 15 2017

Expect upper level ridging into the weekend and then flow flattens,
with a wave or two that could give us some rain/snow early next
week. Another warm day is expected Sunday, but we will be mild
overall for the entire forecast.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday night)
Issued at 104 AM CDT Thu Mar 16 2017

General overview:
Confidence is high in VFR ceiling/visibility and precip-free
conditions through the period, with only varying degrees of
mainly passing high level clouds. However, surface wind trends are
a little tricky especially during the latter half of the period,
and there are at least some marginal low level wind shear (LLWS)
concerns right away early this morning. Will go into a bit more
detail regarding winds...

Surface winds:
While sustained speeds through most of the period should average
near-to-below 12kt, there are some modest uncertainties regarding
speed, direction and timing of directional changes during the
latter half of the period as a surface trough moves in, then
followed by a cold front. In general though, most of these first
12 hours should feature a southerly direction, then going more
southwesterly during the afternoon (especially at KEAR) before
eventually turning northerly later Thursday evening.

Low level wind shear:
While preceding recent discussions mentioned the possibility of
LLWS early this morning, this forecast officially has done so, as
the latest models and radar-derived wind data strongly suggest
that at least marginal LLWS is occurring up to around 1500 ft AGL,
with perhaps a noticeable shear layer much lower than this. For
sure though, these first 3-6 hours should feature at least 30-35kt
of low level shear magnitude, thanks to winds within the lowest
1500 ft increasing to around 40kt from the south-southwest.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Pfannkuch
Hazardous weather outlook, Mar 15, 3:51 AM CDT, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
351 AM CDT Wed Mar 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
351 AM CDT Wed Mar 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday afternoon, low humidity values and gusty winds will
result in near critical fire weather conditions across portions of
the outlook area. The main impact would mainly be for areas west
of Highway 281.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley/JCB

Nearby

Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.